Ohio, 2023

Flash Flooding and Damaging Winds in Ohio, July 2, 2023

July 2, 2023 · NWS PBZ · 13 events in 4 counties and zones

Rainfall during the previous day, plus during the morning of July 2nd, kept the ground saturated. An early afternoon break in rainfall was followed by additional thunderstorm development in western and central Ohio by late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Rainfall during the previous day, plus during the morning of July 2nd, kept the ground saturated. An early afternoon break in rainfall was followed by additional thunderstorm development in western and central Ohio by late afternoon. These storms took advantage of an environment containing 1500 J/kg of surface-based CAPE, along with marginal sufficient deep shear of 30 knots to create severe thunderstorms with a number of wind damage reports. Isolated flash flooding was also reported in Tuscarawas County with repeated rounds of heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 2, 5:02 PM EST, 21 minutes earlier.

Area forecast discussion, Jul 2, 5:02 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
602 PM EDT Sun Jul 2 2023

.SYNOPSIS...
Passage of a trough to our west under a warm, moist air mass
will continue to stir showers and thunderstorms through
tonight. The main threat in the next 12 hours will be flash
flooding with training storms. The severe threat, mainly for
damaging winds, will remain south of I-70 through midnight.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...

The center of a weakening upper-lvl is currently situated near
Chicago as of 6pm. For areas southeast of the pivoting low,
convection has redeveloped over the last few hours within and
along a dry slot in Indiana/central Ohio. With MUCAPE ranging
between 1200J/kg to 1600J/kg this evening and effective shear
near 30kts, eastern Ohio and areas south of I-70 will likely be
the area of concern for damaging winds and small hail.

PWATS are higher than yesterday, nearing 2.00 inches, based on
GOES-16 temp/moisture profiles in eastern OH. Therefore, the
potential for flash flooding continues today for slow moving
storms along weak boundaries and areas that experienced
"training" storms. Expect rainfall rates to exceed 1-2 inches
per hour in some of these passing storms with abundant surface
moisture and a deep warm cloud layer. Based off the latest GFS
run, the depth of the freezing level to lift condensation level
will exceed 13kft, which will produce efficient rainfall rates.

The potential for flooding will continue after midnight but the
severe threat will likely diminish with boundary-layer
decoupling noted in some soundings.

Dense fog is not likely, however there are elevated
probabilities of reduced visibility near I-80 between 3am to
6am.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Showers and isolated thunderstorms will continue for the area
on Monday with a crossing cold front, then gradually waning in
coverage as the weak surface low and associated cold front track
eastward. Coverage is likely to be highest during the afternoon
hours with peak heating. Lingering showers will exit the area
Monday night. Northwesterly flow behind the front will help cool
temperatures a few degrees from previous days.

Brief ridging on Tuesday will significantly lower
shower/thunderstorm potential for Independence Day and into
Wednesday. While we can't rule out a isolated
shower/thunderstorm in the afternoon, kept PoPs generally around
25% or less during the afternoon for both days. Highs will warm
into the mid 80s for most with dewpoints in the upper 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A much stronger trough will begin to move into the region by
Thursday and Friday. Once again the ridge in the southeast just
off the SE coast will hinder the approach of the front keeping
renewed convection for Thursday and Friday afternoons as a
stalled surface boundary seems likely. This will likely return
to a diurnally driven environment by the that time period.

By the weekend, the front shifts to the east shifting the bulk
of the rainfall to the east as the main boundary pushes east.
Behind this will be a low confidence forecast as ridging tries
to take over, the lingering air mass will make for an unstable
environment in the afternoons. So did leave low chance pops
inherited by the NBM.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
General improvements are expected today with many ports
clearing to VFR, with MVFR maintenance still in the cards for
FKL and DUJ. Thunder mentions continue to be omitted this
afternoon given morning clouds and surface stabilization. Storm
chances could not be ruled out for FKL and DUJ late afternoon
with a slight amount of instability over saturated low levels.

During the nighttime hours, gusts should subside slightly with
decoupling. Winds will back slightly to the south ahead of the
next surface trough. As this pushes through, thunderstorms will
progress into the region, with temporary restrictions possible.
Storm changes will be most likely for ZZV, and decrease from
west to east as they progress. DUJ/FKL are less likely to see
storms with minimal daytime heating, so VCTS was noted for now.

Recent rainfall and continued low level saturation will bring
MVFR/IFR restrictions once again tonight, though precipitation
seems unlikely by sunrise for most areas. Restrictions will lift
beyond daybreak, though afternoon thunderstorms will be possible
once again tomorrow. There is still low confidence in tomorrow's
coverage.

.OUTLOOK...
After storms Monday and lingering restriction potential through
Monday night, VFR is likely to return into the holiday.
Restrictions may return briefly Tuesday night, but VFR is
likely to prevail through late week otherwise.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Hefferan
NEAR TERM...Hefferan
SHORT TERM...Rackley/Shallenberger
LONG TERM...Rackley
AVIATION...Milcarek
Hazardous weather outlook, Jul 2, 3:31 PM EST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
431 PM EDT Sun Jul 2 2023

OHZ039>041-048>050-059-PAZ007>009-013>016-020>022-029-031-073>078-
WVZ001>004-509-510-032045-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Belmont-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-
Beaver-Allegheny-Armstrong-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Hancock-Brooke-Ohio-Marshall-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
431 PM EDT Sun Jul 2 2023

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

Moderate to heavy rainfall within thunderstorms may lead to flash
flooding impacts, especially for urban and low-lying areas this
evening and into tonight. The potential for severe storms (damaging
wind, hail, tornadoes) is unlikely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ057-058-068-069-WVZ012-021-511>514-032045-
Muskingum-Guernsey-Noble-Monroe-Wetzel-Marion-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
431 PM EDT Sun Jul 2 2023

This Hazardous Weather Outlook is for east central Ohio and
northern West Virginia.

.DAY ONE...Tonight.

Moderate to heavy rainfall within thunderstorms may lead to flash
flooding impacts, especially for urban and low-lying areas this
evening and into tonight. There is a low probability of severe storms
through tonight. The main threat would be high wind with small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

SKH

In the hours before

Special weather statement, Jul 2, 4:03 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
503 PM EDT Sun Jul 2 2023

OHZ048-022145-
Coshocton OH-
503 PM EDT Sun Jul 2 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COSHOCTON COUNTY
THROUGH 545 PM EDT...

At 502 PM EDT, Doppler radar was tracking a strong thunderstorm near
Danville, or 13 miles east of Mount Vernon, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Warsaw, Nellie, Walhonding, Blissfield, New Guilford, and Layland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4046 8218 4045 8194 4035 8197 4028 8217
      4028 8219
TIME...MOT...LOC 2102Z 255DEG 28KT 4038 8223

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Frazier
Special weather statement, Jul 2, 4:45 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
545 PM EDT Sun Jul 2 2023

OHZ039-048-022215-
Tuscarawas OH-Coshocton OH-
545 PM EDT Sun Jul 2 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN COSHOCTON AND WEST
CENTRAL TUSCARAWAS COUNTIES THROUGH 615 PM EDT...

At 544 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Killbuck, or 9 miles north of Coshocton, moving
east at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Baltic, Stone Creek, Chili, Blissfield, Layland, and Bakersville.

This includes Interstate 77 in Ohio between mile markers 71 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4044 8199 4045 8194 4044 8167 4050 8167
      4045 8155 4038 8151 4031 8169 4032 8199
TIME...MOT...LOC 2144Z 261DEG 33KT 4039 8189

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Frazier
Special weather statement, Jul 2, 5:08 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
608 PM EDT Sun Jul 2 2023

OHZ039-048-022245-
Tuscarawas OH-Coshocton OH-
608 PM EDT Sun Jul 2 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN COSHOCTON AND
CENTRAL TUSCARAWAS COUNTIES THROUGH 645 PM EDT...

At 607 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sugarcreek, or 7 miles southwest of Dover, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
New Philadelphia, Dover, Uhrichsville, Dennison, Strasburg,
Sugarcreek, Gnadenhutten, Tuscarawas, Baltic, Midvale, Barnhill,
Roswell, Parral, Stone Creek, Chili, and Bakersville.

This includes Interstate 77 in Ohio between mile markers 69 and 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4044 8167 4055 8167 4061 8148 4053 8130
      4035 8130 4032 8178 4045 8182
TIME...MOT...LOC 2207Z 259DEG 22KT 4046 8159

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Frazier
Special weather statement, Jul 2, 5:18 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
618 PM EDT Sun Jul 2 2023

OHZ048-022300-
Coshocton OH-
618 PM EDT Sun Jul 2 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COSHOCTON COUNTY
THROUGH 700 PM EDT...

At 617 PM EDT, Doppler radar was tracking a strong thunderstorm near
Danville, or 11 miles east of Mount Vernon, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Warsaw, Nellie, Walhonding, Blissfield, and Layland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4045 8219 4045 8197 4042 8188 4031 8192
      4029 8219
TIME...MOT...LOC 2217Z 262DEG 27KT 4036 8226

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Frazier

The radar

The Pittsburgh radar (KPBZ), 104 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 flash flood, 2 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Tuscarawas

When
July 2, 5:23 PM EST
Where
Tuscarawas County, 0.53 mi W of Wainright
Measured
78 kt (90 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
40.420, -81.440

Multiple trees were blown down along Wainwright Road near Horger Road. The survey team determined that the damage was caused by straight-line wind, which were estimated to have reached 90 MPH.

Funnel Cloud, Tuscarawas

When
July 2, 5:28 PM EST
Where
Tuscarawas County, 1.74 mi SW of Wainright
Reported by
911 Call Center
Coordinates
40.400, -81.450

The funnel cloud was spotted along Sharon Valley Road.

Thunderstorm Wind, Tuscarawas

When
July 2, 5:35 PM EST
Where
Tuscarawas County, 1.05 mi W of Uhrichsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.400, -81.350

A few stop signs were blown down in Uhrichsville.

Thunderstorm Wind, Tuscarawas

When
July 2, 5:40 PM EST
Where
Tuscarawas County, 0.69 mi N of Midvale
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.440, -81.370

A tree fell on to a residence in Midvale.

Funnel Cloud, Harrison

When
July 2, 5:51 PM EST
Where
Harrison County, 0.53 mi W of Bowerston
Reported by
911 Call Center
Coordinates
40.430, -81.190

A funnel cloud was spotted by an on-duty deputy near the intersection of Route 151 and Route 212.

Thunderstorm Wind, Carroll

When
July 2, 5:53 PM EST
Where
Carroll County, 0.53 mi E of Leesville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.450, -81.210

A tree was downed in downtown Leesville.

Thunderstorm Wind, Jefferson

When
July 2, 6:56 PM EST
Where
Jefferson County, 2.14 mi NNE of Brentwood Estates
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.410, -80.720

Trees were reported to be blown down near Route 43.

Thunderstorm Wind, Jefferson

When
July 2, 7:00 PM EST
Where
Jefferson County, 0.87 mi NW of Toronto
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.460, -80.610

Trees were reported to be blown down near Toronto.

Thunderstorm Wind, Jefferson

When
July 2, 7:01 PM EST
Where
Jefferson County, 1.58 mi W of Steubenville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.370, -80.650

A few trees were reported to be blown down near Steubenville.

Flash Flood, Tuscarawas

When
July 2, 7:13 PM EST to 9:45 PM EST
Where
Tuscarawas County, Ragersville to 0.5 mi NNE of Ragersville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.450, -81.630

Crooked Run Road was closed due to flooding.

Flash Flood, Tuscarawas

When
July 2, 7:45 PM EST to 9:45 PM EST
Where
Tuscarawas County, 0.53 mi E of Goshen to 0.52 mi SE of Goshen
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.450, -81.410

State Route 416 was closed near County Road 259 due to high water.

Flash Flood, Tuscarawas

When
July 2, 8:50 PM EST to 9:45 PM EST
Where
Tuscarawas County, 2.18 mi NNW of Stone Creek to 1.84 mi SW of Yorktown
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.430, -81.564

Flooding was reported along Buehler Road.

Flash Flood, Tuscarawas

When
July 2, 8:50 PM EST to 9:45 PM EST
Where
Tuscarawas County, 2.61 mi NW of Stone Creek
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.430, -81.580

Rocky Ridge Road was closed due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121131, 1121132, 1121133, 1121135, 1121136, 1121137, 1121138, 1121139, 1121140, 1121143, 1121144, 1121145, 1121146.